Why do opiates cause constipation

Why do opiates cause constipation

Opiates are narcotics used as pain killers or sedatives that are generally prescribed by expert medical practitioners to help relieve patients from experiencing severe chronic or acute pain usually after surgery. Opiates are also known as opioids”, and it contains significant amount of opium or any of its derivatives, either natural or artificial.

Opiates affects the body’s Central Nervous System (CNS) as well as the gastrointestinal tract by binding with opioid receptors which blocks the pain signals before it reaches the brain. Opiates then creates a numbing effect in the body because of the reduced sensitivity to pain or reduced response to pain in the nerves.

Opiates are proven effective and safe if properly administered. It should be taken under doctor’s prescription in order to prevent drug abuse as it can produce unpleasant effects like drowsiness, dry mouth, itching, nausea, vomiting, sedation, sweating, and even constipation.

Constipation happen when opiates are taken regularly or more than enough what is needed, and it can lead to a severe case if used wrongly. As what is discussed above, opiates affect the CNS in addition to the myenteric plexus” of the gut area which slows down the stool as it passes down the intestinal tract. Because of the slowing down”, the stool happen to harden and thus results to constipation or the difficulty, incomplete, or infrequent evacuation of dry hardened feces from the bowels” as defined in Answers.com. Without the regular bowel movement, toxins inside the body will accumulate and are proven dangerous to one’s health.

Since all opiates cause constipation, it is better to look forward to its side effect if one is taking the medication. As a cure or preventive measure, a patient should try to eat plenty of fruits and vegetables that are rich in fiber to keep the digestive system healthy. Drinking plenty of water also helps in maintaining a regular bowel movement. And a patient can also take laxative or stool softener if badly needed.

Please help us improve. Please rate this article:

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)

One Response to "Why do opiates cause constipation"

  1. After suffering for 10 years with this problem, I tried what my mother used back in the day. Generic brand mineral oil about 2 -3 tablespoons every other day. Problem solved. I found that drinking lots of water helps as water is good for you anyway. But opioids make me pee it out as soon as I drink it. So I don’t think my body retains enough water to counter the diuretic effect of the opioid. But mineral oil has saved me from almost going to the ER on a number of occasions, due to severe constipation . Last I tried Sienne, stool softener and every other laxative made with zero effect. I have a med cab full of them. if your forced to live a pain controlled life on opioids, try MO.

    Reply

Post Comment